Swine flu drug increases stroke risk…Posted: August 20, 2009
While Tamiflu is one of the most effective drugs in treating swine flu infection, a new report warns that the drug may increase the risk of stroke.
Previously, researchers had urged parents to avoid using the drug in their offspring as its risks outweighed the benefits. Nausea and nightmares were among the most frequent side effects reported in children.
According to the report recently released by the Medicines and Healthcare products Regulatory Agency (MHRA), Tamiflu may interact with the blood-thinning medication warfarin, placing the individual at an increased risk of uncontrolled bleeding (INR rate).
A significant increase in the INR rate could consequently lead to the development of a hemorrhagic stroke.
Despite the fact that such a complication was never reported in performed clinical testing, the MHRA has received 418 reports of suspected adverse reactions including two deaths because of Tamiflu.
Some 12 of these reactions were related to warfarin interactions.
Warfarin is known to interact with a wide range of drugs and even some foods and drinks. Many of the consumers, therefore, are hospitalized due to increased INR rates while many others die.
“We have seen indications that INR rates could possibly rise due to interactions between warfarin and Tamiflu. However, flu-like illnesses have also been known to cause this, so at this stage it is difficult to know whether it is the interaction with Tamiflu or the underlying flu,” said a MHRA spokesman.
The government watchdog therefore warned physicians of the high risk of stroke in Tamiflu users, adding that they should ask the patients regarding the use of the blood-thinning drug before prescribing the anti-swine flu medicine.
Source: press tv